January 1982

Secondary Hyperparathyroidism Caused by Oral Contraceptives

Author Affiliations

From the Department of Medicine, State University of New York Upstate Medical Center, and the Veterans Administration Medical Center, Syracuse.

Arch Intern Med. 1982;142(1):128-129. doi:10.1001/archinte.1982.00340140130020

• Secondary hyperparathyroidism developed on two separate occasions in a patient taking an oral contraceptive (OC) in a mixture of norethindrone and mestranol (Ortho-Novum 1/80). The probable cause of this condition is an estrogenic inhibition of the calcium mobilizing effect of parathyroid hormone (PTH) or vitamin D. The possible consequences of OC therapy in this patient and patients like her include those of milk hypocalcemia, moderate hypophosphatemia, or the neurotoxic actions of excessive levels of circulating PTH. One should also consider the possible role of OC therapy in patients with unexplained parathyroid hyperplasia and with tertiary hyperparathyroidism.

(Arch Intern Med 1982;142:128-129)